Mayo Clinic Connect
I had prolia injection a week ago. I've developed lower back pain and severe spasms. The spasms are so bad I can hardly get out of bed or even out of a chair. Is there anything I can do or take to alleviate this awful pain.
Liked by Dee, JK, alumni mentor, Chris Trout, Volunteer Mentor, Merry, Volunteer Mentor ... see all
@sue225 As you say, there really are "no terrific pharmaceutical choices for osteoporosis" but the risk is fracturing something and older people who fracture a hip are often in a wheelchair for the rest of their lives and also many pass way within a year due to lack of mobility. I am doing all of the things that have been advised except medication, which I would have done by now if not for the current situation.
This is very frightening stuff.
Jump to this post
JK, yes, the thought of fracturing always weighs heavily. My numbers were bad. Like many seniors, I fear losing my independence, being confined to a wheelchair, needing caregivers, etc, etc.
However, some of the shorter term side effects experienced after my third injection (went away after five to six weeks) were scary for me and I dont think I"m willing to deal with that one more time. And then there are the persistent g.i. issues which always ease up in the last month of the six month period. Which brings me back to a Reclast infusion, a drug that stays in your system for over a year with the potential for adverse events or risk getting fractures.
In a perfect world, there would be a better osteoporosis medication combined with an effective vaccine for Covid-19.
Liked by JK, alumni mentor, Chris Trout, Volunteer Mentor, parrotqueen
@sue225 Reclast has been recommended to me by 3 different doctors, plus I know two people on it who have had no problems. I too hate the idea of it being in my system for a year though. An alternative that the endocrinologist I have chosen suggested was a different infusion that you have every three months but for some reason it takes a few hours to get the infusion!
There really is no great option at all.
Liked by sue225, parrotqueen
Will you take Reclast? My endocrinologist told me she prescribed Reclast for her 80+ year-old mother-in-law who is tolerating it other than complaining about muscular pain for which Dr. C recommended Tylenol.
It is good to hear about your two friends who have been okay on Reclast.
@sue225 I am edging toward Reclast.
Heavier people tend to get osteoporosis less because they are dragging more weight around. By the time this isolating is over maybe my newly found weight will have improved my bones. 🤔 That would at least be some consolation!
JK, I am a tiny person and my doctor told me that because I am, Reclast will stay in the system longer and I won't have to do anything for 18mos. I like how you have used the word "edging".
Liked by JK, alumni mentor
I am also a tiny person – but before they took out the pituitary tumor, I weighed 210 pounds and I'm only 5'1". And I have very severe osteoporosis. My DEXA scan is -5.7. It's going to be better when I get my next scan – that was two years ago. I've even doing supplements as if my life depended upon it,. Sadly, we are having an uptick in COVID 19 cases in my city and my infectious disease doctor called and told me not to go out. California is doing well – but there are a lot of new cases in my city. UGH. And for those keeping track of it – my beloved 38-year old parrot died. She had congestive heart failure and atherosclerosis – both are very common in the type of birds I have. A friend died a week ago also.
Sue – those side effects are exactly why I won't take Reclast or any other bone-building drug. Even my own doctor admitted those drugs don't work. They make your bones look bigger because they make the dead bone stick around – usually you would pee it out. It stays around making your bones look more fortified – and yet, they are the same puny bones ready to break in an instant – and you've done nothing to make them better. The moment you stop the Reclast or Prolia or whatever, you begin to pee out that dead bone. You might as well for all the good the dead bone is doing for you. The last thing I want in this life is osteonecrosis. I may not be in love with my jaw line – but at least I have one!
Liked by lioness, joy4trees
@parrotqueen Hi this is lilypaws After you had your pituitary tumor taken out did you lose weight? My daughter is 5' 3" an weighs over 200 lbs. She lost 45 pounds, but I think she has gained them back.She's 40 years old. She started gaining weight when she went off to college and then it just kept adding on. Sorrry about the uptick of COVIC cases in your city. That's really the pits. I knew your parrot died, but it must be hard for you. They are just like a son or daughter. Whether the parrot was female or male. You probably know I had to give up my 14 year healthy dog, because I couldn't take care of her anymore. Having a spine fusion on my back from T-10 to my pelvis. At first they said they would have to go in the front and back, but they just have to go through the back now. I go to Mayo at Rochester. They are amazing and I have a great surgeon. Can't wait for the surgery on June 9th I have been in a lot of pain.
Best wishes to you and I'm very sorry about your parrot. My dog went to where we use to board her. I e-mailed the owner and she replied, Can we please have Lily, we love Lily. So she has been there and been doing very well.
@sue225 I am "petite" in height but in weight I am slightly into the "overweight" BMI, so not tiny. There is a BMI calculator that takes age into account and that one favors a bit of extra weight for older people which I have read is good. That way you have more resources if you do get sick.
I don't think Reclast would stay in my system longer than typical but I am also considering the other therapy mentioned, quarterly infusions that take much more time for some reason. I need to do more research. The whole thing is discouraging and right now, in the midst of the pandemic problems, I just have not gotten into researching it.
@parrotqueen I am sorry to hear of the death of your parrot and your friend. In the times that's the last thing you need on top of everything else happening.
Despite what your doctor apparently said, I honestly do not think most doctors would be prescribing these medications if they were that problematic. I have faith in most of my doctors and honestly think most of them are looking after my best interests. Plus, as I have mentioned before, my PCP has told me his own mother is on Reclast, as is my closest friend whose husband is a recently retired ob/gyn.
@lilypaws It must be a comfort for you to know that your dog is with people who really do love her. When we had our Cavalier the kennel I used loved him too. The dog (Keller which is Gaelic for "little companion", which he was) literally had the run of the place when we boarded him there. He was such a sweet natured dog.
You are in the final countdown for your surgery. We are all pulling for you. It will be wonderful to be pain-free.
Liked by lioness
Hi JK, yes you are right. Extra weight is good for bones. (But not good if you have osteoarthritis which I also have:( My B.M.I. is within the normal range.
I do also think my endocrinologist has my best interests at heart and these specialists spend all those years in medical school and my doctor is the head of the osteoporosis department at this hospital and she does loads of research, so I still think she knows much more than I'll ever know and she has seen many many patients who have fractured from osteoporosis (sometimes as a result of refusing to take drugs). It is still a worry though.
@parrotqueen I'm so sorry to hear about Baby I thought she was better When I fractured my back at work ,my dog Yoda fell of my bed and fractured his I couldn't take care of him he was ,15 so had to put him down cried like a baby Waiting to hear your results of dexa scan take care
Liked by parrotqueen
@sue225 It is a worry because all of these osteoporosis prescribed treatments can have serious side-effects. I think the risk of one of those is less than the risk of fracturing a bone though.
The endocrinologist I am going to for my osteoporosis is the head of the Bone Density department at MGH so I think she must be very well regarded and very learned.
Liked by ritafarmer, sue225
May I ask what that is? I am currently on Prolia, which I have no problem with. I had a severe reaction to .reclast and will not take it again and had side effects from Forteo and Tymlos, so my options are limited. I did well on IV Bonita, but it was not effective in helping my bone loss.
@migizii what happened to you while on Reclast? And did the side effects persist for many months? I am scared to get the Reclast infusion this summer. Are you considering discontinuing Prolia eventhough you have no side effects?
@sue225 I became very sick for about ten days and initially thought I had a bacterial infection related to my bronchiectasis. Muscle and joint pain followed, persisting for a few months. I had previously been on Prolia and had taken a year holiday to give my body a rest from the medications (and returned to osteoporosis levels). So, I saw a new endocrinologist at Mayo (my previous provider had retired locally) and we had decided to return to Prolia as it had worked well for me. Then, fast forward six months and I fell down some stairs and broke my foot (which involved a long recovery process). The doctor switched my medication to Tymlos for bone building and I initially tolerated it but slowly I began suffering ever increasing leg pain. So, now it’s back to Prolia. I am not considering discontinuing it as I have been on and off these medications and I have not been able to maintain healthy bone density without them. I hope this helps.
version 126.96.36.199.3.2Page loaded in 1.331 seconds